Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 111, NWS Quad Cities, IA

May 7, 2023McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2023, 3:44 PM CDT for McDonough County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2023, 3:44 PM CDT (20:44 UTC)
Expired
May 7, 2023, 4:30 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:27 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 7, 2:27 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
227 PM CDT Sun May 7 2023

.SYNOPSIS...
Issued at 225 PM CDT Sun May 7 2023

Stationary frontal boundary lies across se NE to se IA to ne IL.
Temps were in the 80s south of the front with dewpoints in the
60s. Moline has already broke the record for today (see climate
section below).

SPC mesoanalysis shows tremendous energy available with SBCAPES of
5000 J/kg across southern IA with the CAPE gradient along I-80.
Bulk shear was very strong at 55-60 kt across IA with SRH of 200
m2/s2. Giant hail parameters were also in place, so this is a
volatile atmosphere to say the least!

&&

.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 7 2023

Enhanced risk (level 3 of 5) for severe storms this evening and
overnight. Main risks are damaging winds greater than 75 mph,
giant hail (hen egg size or larger) and tornadoes. Heavy rain and
possible flash flooding are also a threat. CAM's develops
scattered supercells this evening then followed by a classic
severe bow echo sweeping across much of the cwa overnight. If this
pans out then 80+ mph winds are possible after midnight. With
numerous thunderstorms forming in this juicy airmass (PWAT's 1.50
inches) heavy rainfall and possible flash flooding are also on
the table. This is one of those times be on alert even during the
wee hours of the morning!

Monday: A cold front arrives pushing the thunderstorm threat
eventually east and southward and the severe threat has been
pushed south of the dvn cwa. It will be cooler with highs in the
upper 60s north to upper 70s south.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 7 2023

1) Warm week ahead with thunderstorm chances returning again late
   in the week into next weekend.

Tuesday through Sunday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CDT Sun May 7 2023

Numerous thunderstorms are expected to develop this evening,some
severe, then a line of severe storms should sweep across most of the
taf sites overnight. Damaging winds and very large hail are likely
with any of these storms. MVFR/IFR conds expected in/near TSRA.
Cold front drops southward across the area on Monday with MVFR/IFR
conds for a time behind the front.

&&

.CLIMATE...
Issued at 106 PM CDT Sun May 7 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sun May 7 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced risk, or level 3 out
of 5, for severe thunderstorms this evening and overnight across
much of the outlook area. The main threats are tornadoes, damaging
winds in excess of 75 MPH and golf ball size hail or larger.
There is an additional threat for heavy rainfall and the potential
for flash flooding with a slight or level 2 risk of excessive rainfall.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms on Monday and again late next
week. However, the risk for severe storms is low.

The Mississippi River will continue to experience flooding during
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.

Haase

In the hours before

Local storm report, May 7, 11:42 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             2 SW FAIRFIELD          40.98N 92.00W
05/06/2023  M1.25 INCH       JEFFERSON          IA   PUBLIC

            DELAYED REPORT.

&&

GROSS
Local storm report, May 7, 11:45 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             2 W WELLMAN             41.47N 91.87W
05/06/2023  M1.00 INCH       WASHINGTON         IA   PUBLIC

            DELAYED REPORT.

&&

GROSS
Local storm report, May 7, 12:58 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             WAYLAND                 41.15N 91.66W
05/07/2023  M1.25 INCH       HENRY              IA   PUBLIC

            DELAYED REPORT, PICTURE ON SOCIAL MEDIA.

&&

GROSS
Local storm report, May 7, 1:15 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             2 W CHARLIE HEATH MEMOR 40.58N 91.94W
05/07/2023  E1.25 INCH       CLARK              MO   PUBLIC

            DELAYED REPORT, PEA TO HALF DOLLAR SIZE HAIL
            IN 3 ROUNDS OF STORMS.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:14 PM CDTSpecial Weather StatementDVNVan Buren31 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningDVNVan Buren38 min
May 6, 8:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenry, Lee, Van Buren40 min
May 6, 9:38 PM CDTSevere Thunderstorm WarningDVNLee34 min
May 6, 9:53 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee52 min
May 6, 10:38 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren52 min
May 6, 10:52 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Louisa, Washington38 min
May 6, 11:30 PM CDTSpecial Weather StatementDVNJohnson45 min
May 6, 11:38 PM CDTSpecial Weather StatementDVNJefferson37 min
May 7, 12:01 AM CDTSevere Thunderstorm WarningDVNJefferson29 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Louisa, Washington41 min
May 7, 12:34 AM CDTSevere Thunderstorm WarningDVNVan Buren41 min
May 7, 12:47 AM CDTSevere Thunderstorm WarningDVNLouisa28 min
May 7, 1:03 AM CDTSevere Thunderstorm WarningDVNJefferson27 min
May 7, 1:08 AM CDTFlash Flood WarningDVNHenry, Jefferson3 hr
May 7, 1:14 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNVan Buren31 min
May 7, 1:34 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren26 min
May 7, 3:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton39 min
May 7, 4:08 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa37 min
May 7, 4:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Iowa36 min
May 7, 4:32 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee43 min
May 7, 4:48 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Iowa, Johnson, Linn42 min
May 7, 4:57 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington48 min
May 7, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNDes Moines, Lee33 min
May 7, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Johnson, Louisa, Muscatine, Washington41 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Washington48 min
May 7, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Johnson, Louisa, Muscatine, Scott, Washington56 min
May 7, 5:50 PM CDTTornado Warning Tornado observedDVNCedar, Muscatine14 min
May 7, 6:07 PM CDTSevere Thunderstorm WarningDVNClinton, Scott38 min
May 7, 6:25 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Louisa, Van Buren, Washington35 min
May 7, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNLouisa, Muscatine, Scott39 min
May 7, 6:41 PM CDTSevere Thunderstorm WarningDVNClinton, Scott49 min
May 7, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNDes Moines, Henry, Jefferson, Louisa38 min
May 6, 10:11 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough49 min
May 6, 10:29 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren46 min
May 7, 1:10 AM CDTSevere Thunderstorm WarningDVNMercer, Warren35 min
May 7, 1:48 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough27 min
May 7, 2:16 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren44 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningDVNMcDonough22 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren48 min
May 7, 6:01 PM CDTTornado WarningDVNHenderson, McDonough, Warren33 min
May 7, 6:33 PM CDTTornado WarningDVNMcDonough, Warren25 min
May 7, 6:46 PM CDTSevere Thunderstorm WarningDVNMcDonough44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.